Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 27, 2018, 7:55 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 7:55 PM CDT (00:55 UTC)
- Expired
- Jul 27, 2018, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:02 PM CDT | HEAVY RAIN 3.24 | Larned, KS | MESONET STATION KLLMS, LARNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
548
WGUS53 KDDC 280055
FFWDDC
KSC145-165-280400-
/O.NEW.KDDC.FF.W.0017.180728T0055Z-180728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
755 PM CDT FRI JUL 27 2018
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Northeastern Pawnee County in south central Kansas...
Southeastern Rush County in central Kansas...
* Until 1100 PM CDT.
* At 754 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3809 9891 3809 9914 3836 9923 3835 9903
3826 9903 3826 9898
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 6:28 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 27, 6:28 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Fri Jul 27 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Jul 27 2018 Strong to severe thunderstorms will spread southeastward across western Kansas through this evening and into early Saturday morning, potentially affecting all TAF sites with periods of MVFR/IFR conditions. Otherwise, VFR conditions will prevail through much of the period. South to southeasterly winds 10 to 20kt will persist across southwest and central Kansas through early Saturday as a lee side trough of low pressure remains anchored across eastern Colorado while a surface high edges slowly eastward across the Upper Midwest. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 27, 6:48 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
648 PM CDT FRI JUL 27 2018
KSZ045-046-064-065-280045-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
648 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN HODGEMAN...PAWNEE
AND RUSH COUNTIES UNTIL 745 PM CDT...
At 646 PM CDT, Doppler radar was tracking several strong
thunderstorms extending from 10 miles north of Jetmoreto 8 miles
north of Larned, as well as in the Ransom area. Any of these storms
could develop into severe storms through 730 PM. Movement of storms
was to the southeast at around 20 to 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gray, Larned, Ness City, La Crosse, Bazine, Ransom, Otis, Bison,
Burdett, Hanston, Garfield, McCracken, Rush Center, Rozel, Timken,
Alexander, Ash Valley, Brownell, Arnold and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central, central, southwestern and west central Kansas.
LAT...LON 3858 9903 3826 9903 3826 9892 3801 9893
3810 9936 3811 10010 3869 10008 3869 9950
TIME...MOT...LOC 2346Z 287DEG 14KT 3840 9970
UMSCHEIDLocal storm report, Jul 27, 6:51 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN SCHOENCHEN 38.71N 99.35W
07/27/2018 M1.01 INCH ELLIS KS MESONET
MESONET STATION SCNK1, SCHOENCHEN.
&&
GTLocal storm report, Jul 27, 7:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 4 WSW TIMKEN 38.46N 99.24W
07/27/2018 E1.00 INCH RUSH KS PUBLIC
&&
GTLocal storm report, Jul 27, 7:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 E ASH VALLEY 38.31N 99.14W
07/27/2018 E1.00 INCH PAWNEE KS PUBLIC
&&
GTLocal storm report, Jul 27, 7:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN 3 N ROZEL 38.24N 99.40W
07/27/2018 M3.25 INCH PAWNEE KS PUBLIC
&&
GTLocal storm report, Jul 27, 7:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN LARNED 38.18N 99.11W
07/27/2018 M2.72 INCH PAWNEE KS MESONET
MESONET STATION KLLMS, LARNED.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:20 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 3 hr |
| Jul 27, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 55 min |
| Jul 27, 7:59 PM CDT | Flash Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 3 hr |
| Jul 27, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 55 min |
| Jul 27, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Jul 27, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 67 min |
| Jul 27, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 50 min |
| Jul 27, 9:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jul 27, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 62 min |
| Jul 27, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more | 51 min |
| Jul 27, 9:54 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 36 min |
| Jul 27, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 52 min |
| Jul 27, 10:28 PM CDT | Special Weather Statement | DDC | Comanche | 62 min |
| Jul 27, 10:43 PM CDT | Flash Flood Warning | DDC | Finney | 3 hr |
| Jul 27, 11:15 PM CDT | Special Weather Statement | DDC | Gray, Meade | 60 min |
| Jul 27, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| Jul 28, 12:44 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 76 min |
| Jul 28, 3:17 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 58 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.